Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 313, NWS Jackson, MS

May 6, 2003Noxubee County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 6, 2003, 5:18 PM CDT for Noxubee County, Mississippi. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 5:18 PM CDT (22:18 UTC)
Expired
May 6, 2003, 5:40 PM CDT
In force
22 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Noxubee County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1558 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
3.3
Supercell composite
12.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WUUS54 KJAN 062218
SVRJAN
MSC103-062240-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
518 PM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOXUBEE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 540 PM CDT

* AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF PRAIRIE POINT...OR ABOUT 16
  MILES WEST OF ALICEVILLE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL NOXUBEE COUNTY 

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3308 8847 3296 8840 3296 8835 3329 8832

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:20 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 6, 3:20 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT TUE MAY 06 2003

FORECAST CONCERNS CONTINUE TO BE THUNDERSTORM DEVELOPMENT AND ANY
SEVERE WX/FLOODING RISK OVER NRN PORTIONS OF THE FORECAST AREA FOR
TONIGHT AND WEDNESDAY. DRY WEATHER THURSDAY AND FRIDAY COMES TO AN
END SATURDAY NIGHT THROUGH EARLY MONDAY WITH A POTENT PLAINS TROUGH
FINALLY DRIVING A SHALLOW COOL FRONT INTO THE REGION.

DECENT SUBTROPICAL JET AXIS FROM CENTRAL TX TO THE TN VALLEY LIFTING
SLOWLY NWD ON LATEST WATER VAPOR IMAGERY LOOP. AN IMPULSE IN THIS
FLOW MOVING INTO ERN TX SHOULD CLIP THE MS DELTA WITH ANOTHER ROUND
OF FAST MOVING STRONG TSRA THIS EVENING THAT SHOULD END BEFORE 2 AM.
CURRENT FOCUS FOR THESE STORMS HAS LIFTED N OF THE CWFA HOWEVER SOME
BACK-BUILDING POSSIBLE FROM AL IF RUC MODELS ARE WORTH ANYTHING. 18Z
RAOBS KEEPING GOOD CAP IN TACT ALONG THE COAST WITH RUC KEEPING
INHIBITION OF 50-100J/KG W AND SRN MS. WARMING ALOFT HAS HELPED TO
BUILD A SUBSTANTIAL CAP ACROSS THE LOWER MS VALLEY WHICH IS FAIRLY
TYPICAL DURING THE MONTH OF MAY. WHILE AIRMASS STILL VERY MOIST(PWAT
NEAR 1.8-2.0)...THE LACK OF LOW LEVEL MOISTURE CONVERGENCE NOT
HELPING TO SUPPORT VERTICAL MOTION. BEST UPPER DIVERGENCE ALONG THE
SUBTROPICAL JET EXITS THE AREA TONIGHT MEANING EVEN LESS SUPPORT FOR
CONVECTION ON WEDNESDAY. IN ADDITION...850MB FLOW WEAKENING AFTER
MIDNIGHT TONIGHT WHILE VEERING TO A WSW DIRECTION.

SINCE WE HAVE HAD A DECENT BREAK IN HEAVY RAINS OVER N MS FOR PAST
12-15 HOURS...AND ABSENCE OF A FOCUSING FACTOR...HAVE OPTED TO DROP
FLASH FLOOD WATCH FOR NOW. AM INCLINED TO GO WITH <10% POPS SOUTH OF
HIGHWAY 84...AND KEEP 20% ALONG I-20 TONIGHT. WILL GRADUALLY DECREASE
RAIN CHANCES THROUGH WEDNESDAY NIGHT BEFORE COMPLETE REMOVAL ON
THURSDAY WHEN RISING MID LEVEL HEIGHT FIELD SHOULD CAN ANY REMAINING
VERTICAL MOTION POTENTIAL. K INDEX PROGS FROM AVN/GFS PRETTY MUCH
SUPPORT THESE TRENDS WITH VALUES DROPPING BELOW 20.

IN THE EXTENDED...500MB HEIGHT RISES THAT BEGIN THURSDAY CONTINUE
INTO FRIDAY WITH ADDED 30-50M YIELDING 590DM+ AND RESULTING 90F MAX
TEMPERATURES. ON SATURDAY...MEDIUM RANGE MODELS EJECTING ANOTHER
STRONG TROF THROUGH THE CENTRAL PLAINS TO THE OHIO VALLEY WHICH
FLATTENS THE GULF OF MEXICO MID LEVEL RIDGING LONG ENOUGH FOR A
SURFACE FRONT TO DROP THROUGH TO THE GULF COAST ON SUNDAY. UKMET/GFS
BEST IN DEPICTING THESE EVENTS SO WILL INTRODUCE CHANCE OF TSRA FOR
SECOND HALF OF WEEKEND WITH SLIGHTLY COOLER/DRIER AIR EXPECTED FOR
MONDAY/TUESDAY.

JAN BB 072/089 072/090 067 40222
    BBBTB 091/067 089/067 089/067 085/062 083 10000345540
MEI BB 070/089 071/090 067 40222
    BBBTB 091/067 089/067 089/067 085/062 083 10000345540

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, May 6, 3:03 PM CDT, 2 hours 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CDT TUE MAY 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 6 PM
WEDNESDAY GENERALLY ALONG...AND NORTH OF A LINE FROM CROSSETT
ARKANSAS...TO LEXINGTON AND COLUMBUS MISSISSIPPI.  THIS INCLUDES
THE CLEVELAND...GREENVILLE...GREENWOOD...GRENADA...AND COLUMBUS
AREAS.	THE MAIN RISKS FROM ANY SEVERE THUNDERSTORMS WILL BE
DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR...AND HAIL THREE
QUARTERS OF AN INCH OR LARGER.

SOUTH OF THIS AREA...AND NORTH OF A WINNSBORO LOUISIANA...TO
HAZLEHURST AND QUITMAN MISSISSIPPI LINE...NON-SEVERE
THUNDERSTORMS WILL BE POSSIBLE.

THE ATMOSPHERE ACROSS THE REGION REMAINS VERY MOIST AND HIGHLY
UNSTABLE.  WITH SEVERAL UPPER-ATMOSPHERIC DISTURBANCES EXPECTED
TO MOVE THROUGH THE AREA...SHOWERS AND THUNDERSTORMS MAY DEVELOP
DURING THE HEAT OF THE DAY.

EVEN THOUGH OUR ATMOSPHERE IS VERY UNSTABLE...A LAYER OF WARMER
AIR...ABOUT 5000 FEET ABOVE THE EARTHS SURFACE...WILL KEEP MANY
THUNDERSTORMS FROM DEVELOPING.	AN OVERALL LACK OF STRONG FORCING
MECHANISMS WILL PRECLUDE SEVERE THUNDERSTORM DEVELOPMENT OVER
MUCH OF THE REGION.  THE EXCEPTION COULD BE OVER NORTH
MISSISSIPPI...WHERE OUTFLOW BOUNDARIES FROM THE THUNDERSTORM
ACTIVITY MONDAY NIGHT AND TUESDAY MORNING COULD PROVIDE
ADDITIONAL VERTICAL MOTION TO AID IN SEVERE THUNDERSTORM
DEVELOPMENT.

LITTLE CHANGE IN THE OVERALL AIRMASS IS EXPECTED WEDNESDAY...AS
WEAK DISTURBANCES CONTINUE MOVING THROUGH A MOIST AND UNSTABLE
AIRMASS.  THIS SHOULD LEAD TO ISOLATED THUNDERSTORM DEVELOPMENT
WEDNESDAY AFTERNOON.

...FLOODING...
HEAVY RAINFALL COULD RESULT IN THE PONDING OF WATER ON AREA
ROADWAYS GENERALLY ALONG AND NORTH OF A TALLULAH LOUISIANA...TO
RIDGELAND AND DEKALB MISSISSIPPI LINE THROUGH 6 PM WEDNESDAY.

WITH A WARM...MOIST...AND UNSTABLE AIRMASS...ISOLATED
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL WITHIN A SHORT
AMOUNT OF TIME.  SINCE THESE AMOUNTS ARE EXPECTED TO BE QUITE
ISOLATED...ONLY BRIEF PONDING OF WATER IN LOW-LYING SPOTS AND
AREA ROADWAYS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...
STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST
ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI SATURDAY AND
SUNDAY.

AN UPPER-ATMOSPHERIC STORM SYSTEM...AND AN ASSOCIATED COLD
FRONT...WILL APPROACH THE REGION FROM MID-AMERICA BY SATURDAY.
THESE FEATURES ARE EXPECTED TO COMBINE WITH A MOIST AND UNSTABLE
AIRMASS...AND STRONG JET STREAM DYNAMICS TO RESULT IN THE
POSSIBILITY OF STRONG THUNDERSTORMS DEVELOPING OVER THE AREA
SATURDAY AND SUNDAY.

IT IS STILL A LITTLE EARLY TO PINPOINT THE EXACT
LOCATION...TIMING...AND TYPE OF WEATHER.  LATER FORECASTS WILL
BETTER REFINE THESE PARAMETERS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH 6 PM
WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 6, 12:18 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1218 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 AM    SIDON                     MS   WIND DAMAGE
05/03/03   LEFLORE                        MOBLIE HOME
                                          DAMAGED...REPORTED BY
                                          LEFLORE COUNTY CD

0930 AM    GREENWOOD                 MS   1.00 INCH HAIL
05/05/03   LEFLORE                        REPORTED BY LEFLORE
                                          COUNTY CD

1145 AM    EUPORA                    MS   1.00 INCH HAIL
05/05/03   WEBSTER                        REPORTED BY WEBSTER
                                          COUNTY SHERIFFS OFFICE.

0505 PM    GREENWOOD                 MS   WIND DAMAGE
05/05/03   LEFLORE                        TREE DOWN ON A
                                          CAR...REPORTED BY LEFLORE
                                          COUNTY CD

0510 PM                              MS   1.00 INCH HAIL
05/05/03   WEBSTER                        REPORTED BY WEBSTER
                                          COUNTY SHERIFFS OFFICE.

0530 PM                              MS   1.00 INCH HAIL
05/05/03   GRENADA                        REPORTED BY GRENADA
                                          COUNTY CD

0830 PM                              MS   FLOODING
05/05/03   GRENADA                        3 HOMES AND NUMEROUS
                                          COUNTY ROADS FLOODED.
                                          REPORTED BY GRENADA
                                          COUNTY CD.

0830 PM                              MS   0.75 INCH HAIL
05/05/03   GRENADA                        REPORTED BY GRENADA
                                          COUNTY CD.

0845 PM                              MS   WIND DAMAGE
05/05/03   WEBSTER                        NUMEROUS TREES DOWN
                                          REPORTED BY WEBSTER
                                          COUNTY SHERIFFS OFFICE.

0845 PM                              MS   1.00 INCH HAIL
05/05/03   WEBSTER                        REPORTED BY WEBSTER
                                          COUNTY SHERIFFS OFFICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:01 PM CDTSevere Thunderstorm WarningJANBolivar59 min
May 5, 7:07 PM CDTFlash Flood WarningJANBolivar3 hr
May 5, 7:15 PM CDTSevere Thunderstorm WarningJANLeflore40 min
May 5, 7:25 PM CDTTornado WarningJANSunflower20 min
May 5, 7:30 PM CDTTornado WarningJANBolivar40 min
May 5, 7:52 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada43 min
May 5, 8:10 PM CDTTornado WarningJANBolivar60 min
May 5, 8:18 PM CDTFlash Flood WarningJANGrenada102 min
May 5, 8:20 PM CDTTornado WarningJANGrenada30 min
May 5, 8:32 PM CDTTornado WarningJANMontgomery, Webster58 min
May 5, 8:35 PM CDTTornado WarningJANSunflower50 min
May 5, 8:39 PM CDTFlash Flood WarningJANSunflower3 hr
May 5, 9:10 PM CDTTornado WarningJANBolivar25 min
May 5, 9:24 PM CDTTornado WarningJANClay31 min
May 5, 9:25 PM CDTTornado WarningJANSunflower30 min
May 5, 9:53 PM CDTTornado WarningJANLowndes27 min
May 5, 9:59 PM CDTSevere Thunderstorm WarningJANGrenada41 min
May 5, 11:55 PM CDTSevere Thunderstorm WarningJANBolivar30 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.